Arizona, 2005

Hail in Arizona, July 20, 2005

July 20, 2005 · NWS TWC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 20, 2:20 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 20, 2:20 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 AM MST WED JUL 20 2005

.SYNOPSIS...HIGH PRESSURE CENTERED OVER THE FOUR CORNERS REGION WILL
PROVIDE ANOTHER ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS ACROSS
SOUTHEAST ARIZONA THIS AFTERNOON AND EVENING. THE HIGH PRESSURE
SYSTEM WILL THEN MOVE TO THE CENTRAL ROCKIES LATER THIS WEEK. THE
RESULTANT SOUTHEAST FLOW WILL MEAN AN INCREASE IN MOISTURE...AS WELL
AS SHOWERS AND THUNDERSTORMS ACROSS THE AREA...BY THE END OF THE
WEEK AND CONTINUING THROUGH THE WEEKEND.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS MOVING WWD ACROSS
FAR WRN PIMA COUNTY AND THE TOHONO OODHAM NATION AT THIS TIME WHILE
THE REST OF SE AZ WAS VOID OF PRECIP ECHOES. IR SATELLITE IMAGERY
INDICATED CLOUD TOPS GENERALLY WARMING ACROSS WRN SECTIONS WITH
CLOUDS GRADUALLY ERODING OVER CENTRAL/ERN LOCALES. DEWPOINTS VALID
09Z RANGED FROM THE LOWER 50S NE TO NEAR 70 FAR W. THESE VALUES WERE
NEARLY IDENTICAL TO 24 HOURS AGO. DEWPOINTS WERE NEARLY 5-15 DEGS
HIGHER VERSUS THIS TIME LAST NIGHT ACROSS FAR SW NM. GIVEN RADAR/
SATELLITE TRENDS BELIEVE ANY PRECIP OF CONSEQUENCE WILL HAVE ENDED
BY DAYBREAK ACROSS FAR WRN SECTIONS.

UPPER HIGH CENTERED OVER THE FOUR CORNERS REGION WILL PROVIDE
ANOTHER ROUND OF SHOWERS/THUNDERSTORMS THIS AFTERNOON/EVENING.
DECENT MID-LEVEL ELY FLOW MAY BE SUFFICIENT TO ALLOW FOR LOCALLY
DAMAGING WINDS WITH THE STRONGEST OF STORMS LATE THIS AFTERNOON AND
EARLY EVENING SIMILAR TO TUE. UPPER HIGH THEN PROGGED TOWARD THE
CENTRAL ROCKIES BY LATE THUR WITH MID-LEVEL BECOMING INCREASINGLY
SELY. THUS BELIEVE SOME INCREASE IN POPS JUSTIFIED THUR AFTERNOON/
EVENING WITH LOW-GRADE POPS WARRANTED THUR NIGHT.

UPPER HIGH PROGGED TO BE FIRMLY ENTRENCHED OVER THE CENTRAL ROCKIES
AND WRN HIGH PLAINS FRI AND CONTINUING INTO THE WEEKEND. INCREASED
MOISTURE FROM REMNANT EMILY AND POTENTIAL GULF SURGE AS NOTED IN
SWODY3 WILL MEAN INCREASED POPS FRI. CHANCE-TYPE POPS AREAWIDE SAT-
TUE APPEARS PRUDENT AT THIS TIME GIVEN THE PROGGED MOISTURE.

DAYTIME MAX TEMPS TODAY-FRIDAY STILL EXPECTED TO REMAIN ABOVE NORMAL
VALUES. 20/00Z GFSX MOS GUIDANCE NOW INDICATES 99 F AT KTUS SAT AND
HAVE ADJUSTED INHERITED MAX TEMP FORECASTS FOR FRI-TUE PERIOD
ACCORDINGLY.

&&

.FIRE WEATHER...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS AGAIN
THIS AFTERNOON AND EVENING. STRONG...ERRATIC AND POTENTIALLY
DAMAGING WINDS WILL AGAIN OCCUR WITH THE STRONGER STORMS LATE THIS
AFTERNOON AND EARLY EVENING. ADDITIONAL TROPICAL MOISTURE WILL ENTER
THE AREA AS THE WEEK PROGRESSES. EXPECT THUNDERSTORM CHANCES TO
INCREASE STARTING THURSDAY DUE TO THIS INCREASED MOISTURE SUPPLY.
DAYTIME MAX TEMPS WILL REMAIN ABOVE NORMAL VALUES FOR THE SEASON
TODAY THROUGH FRIDAY. A RETURN TO NEAR NORMAL TEMPERATURES WILL
OCCUR THIS WEEKEND AND CONTINUE INTO EARLY NEXT WEEK DUE TO THE
INCREASED MOISTURE AND PRECIPITATION.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

BF/CS

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 19, 12:12 PM MST, 17 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1212 PM MST TUE JUL 19 2005

AZZ019-029>035-201400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-
TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1212 PM MST TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...A WEAK DISTURBANCE WILL MOVE WEST ACROSS SOUTHERN ARIZONA
DURING THE AFTERNOON AND EVENING HOURS TODAY...RESULTING IN
THUNDERSTORMS FIRST DEVELOPING OVER THE EASTERN MOUNTAINS THIS
AFTERNOON...THEN MOVING WEST INTO THE LOWER DESERTS BY THIS EVENING.
THE PRIMARY HAZARD WITH THESE STORMS WILL BE DAMAGING WIND.

DISCUSSION...SATELLITE IMAGERY INDICATED A DISTURBANCE OVER THE FAR
SOUTHWEST CORNER OF NEW MEXICO ROTATING AROUND THE PERIPHERY OF THE
UPPER HIGH CENTERED OVER NORTHERN ARIZONA. THIS FEATURE WILL PUSH
INTO THE SOUTHEAST CORNER OF THE STATE THIS AFTERNOON AIDING
CONVECTIVE INITIATION OVER THE EASTERN SKY ISLANDS...OR EASTERN
MOUNTAINS WHERE AMPLE MID LEVEL MOISTURE RESIDES. SINCE THE LOWER TO
MID LEVEL WIND SHEAR IS MODERATE TODAY...THIS WILL ENHANCE THE
CAPABILITY OF THESE STORMS TO ORGANIZE.

THESE STORMS WILL THEN MOVE WEST AT 10 TO 15 MPH ACROSS SOUTHERN
ARIZONA INTO THE WESTERN DESERTS BY THIS EVENING. SINCE THE LOWER
LEVEL MOISTURE ACROSS THE REGION REMAINS SOMEWHAT DRY...THIS WILL
INCREASE THE POTENTIAL FOR STORMS TO PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Tucson radar (KEMX), 16 km away, was scanning. The volume nearest the first event began at 12:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pima

When
July 20, 5:50 AM MST
Where
Pima County, 15 mi ESE of Vail
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.967, -110.483

Three quarter inch hail was reported by a trained spotter near the Town of Mescal.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465218.